Drug allergy in children occurs as a result of the immune system’s perception of a drug as a foreign and harmful substance and its reaction to protect the body against this drug. Drug allergy is not a very common allergic disease, but if the causes are known, precautions can be taken. In this article, we have explained the causes of drug allergy in children for you.
What are the Causes of Drug Allergy?
Drug allergy is the reaction of your child’s immune system to detect a drug as a harmful or foreign substance and to protect the body against that drug. Prescription, over-the-counter, herbal, vitamin and all kinds of drugs can cause drug allergy. However, drug allergy is more common in some drugs.
The most common symptoms of drug allergy in children are urticaria (hives), itching or fever. However, it can also cause much more serious reactions, including anaphylaxis, a life-threatening condition that affects many body systems.
Why Does Drug Allergy Occur?
When your child’s immune system perceives a drug as a deadly or harmful substance such as a bacterial infection, an allergy to that drug develops in the body. Often times, allergies can occur when the immune system is sensitive to the drug. This means that the first time the drug is used, the immune system perceives it as a harmful substance for the body, and allergy develops and the body begins to produce antibodies.
How Does Drug Allergy Occur?
After the immune system detects that drug as a harmful substance in the first time and goes on the defensive, antibodies produced in the second use of the drug stimulate the immune system and activate it directly. The chemicals released in this process also cause allergy symptoms.
You may not realize this the first time your child uses the drug. However, according to some data, even the amount of drug particles in food ingredients such as antibiotics is enough for your child’s immune system to produce antibodies.
However, an allergic reaction does not always develop the same. Some allergic reactions may occur through slightly different processes. According to the researchers; Some of the medications your child is taking can bind directly to the immune system white blood cells, called T cells. This triggers the release of chemicals that cause an allergic reaction. In such cases, the allergic reaction occurs the first time the drug is taken.
The Most Common Drugs That Cause Drug Allergy
Any drug can potentially cause allergies depending on your child’s immune system. But some medications can be more commonly associated with allergies.
To count these drugs, we can say the following;
- Bee pollen products,
- Corticosteroid creams or lotions
- HIV or AIDS drugs,
- Drugs used in autoimmune diseases such as joint inflammation,
- Chemotherapy drugs for cancer treatment,
- Antibiotics such as penicillin,
- Aspirin and non-steroidal anti-inflammatory drugs
Non-Allergic Drug Reactions Can Be Confused With Allergy
Sometimes the reactions of your child’s body to the drug can be exactly the same as the symptoms of drug allergy and can be confused. The difference, however, is that this condition is not triggered by the immune system. This is called a non-allergic hypersensitivity or pseudoallergy reaction.
We can list certain drugs that cause this condition as follows;
- Local anesthetics,
- Sleeping pills used to relieve pain,
- Dyes used in imaging tests,
Drug Allergy Risk Factors
While everyone has the potential to develop an allergic reaction to a drug, certain factors can increase this risk. These factors are:
- Overexposure to the drug due to high doses, frequent use or long-term use,
- Having allergic diseases such as allergic rhinitis, allergic asthma, food allergy in your child,
- Diseases that can be associated with an allergic drug reaction, such as HIV or Ebstein-Barr Virus,
- A previous allergic reaction to another drug
- Having drug allergies in family members.